Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 91, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1999, 1:23 PM CDT for Olmsted County, Minnesota. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1999, 1:23 PM CDT (18:23 UTC)
- Expired
- Aug 9, 1999, 2:20 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:27 PM CDT | Hail 0.88 | Rochester, MN | |
| Aug 9, 1:30 PM CDT | Hail 1.75 | Rochester, MN | |
| Aug 9, 1:32 PM CDT | Hail 1 | Rochester, MN | |
| Aug 9, 1:40 PM CDT | Hail 1 | Rochester, MN | |
| Aug 9, 1:46 PM CDT | Hail 1.25 | Rochester, MN | |
| Aug 9, 1:48 PM CDT | Hail 2 | Chester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 091823 RRA SVRLSE MNC109-091920- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 123 PM CDT MON AUG 9 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 220 PM CDT * AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BYRON...OR 8 MILES WEST OF DOWNTOWN ROCHESTER... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCHESTER BY 140 PM MAYOWOOD BY 140 PM PREDMORE BY 150 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:15 AM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 3:15 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT MON AUG 9 1999 THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL BE THE MAIN CONCERN OF THE FORECAST PERIOD. LATEST SURFACE ANALYSIS HAD A HIGH CENTER OVER SOUTHERN WISCONSIN...AND A BROAD AREA OF LOW PRESSURE OVER THE DAKOTAS. A COUPLE OF WEAK LOW CENTERS ONE IN CENTRAL NORTH DAKOTA AND A SECOND IN NORTHWEST SOUTH DAKOTA. A WARM FRONT WAS EXTENDING FROM THE NORTHERN LOW DOWN INTO SOUTHWEST MINNESOTA. A TROUGH EXTENDED SOUTHWEST FROM THE SOUTHERN LOW INTO NORTHEASTERN COLORADO. THERE WAS A WEDGE OF HIGHER DEWPOINTS WITH VALUES INTO THE MIDDLE 60S UP INTO SOUTHERN NORTH DAKOTA AHEAD OF THE SURFACE LOWS. KABR AND KMPX RADARS SHOWED AN AREA OF THUNDERSTORMS HAD DEVELOPED JUST TO THE NORTH OF THE WARM FRONT AND WERE MOVING TO THE SOUTHEAST ALONG IT. WATER VAPOR SATELLITE IMAGERY HAD A COUPLE OF SHORT WAVES...THE FIRST IN SOUTHEAST SASKATCHEWAN MOVING TO THE EAST SOUTHEAST...THE SECOND IN EXTREME WESTERN SASKATCHEWAN MOVING TO THE SOUTHEAST. ETA 00Z RUN HAD A VERY GOOD REPRESENTATION OF SURFACE AND UPPER LEVEL FEATURES AT 06Z. LAYER POTENTIAL VORTICITY FROM 200 TO 400 MB HAD A COUPLE OF 2.5 PVU MAXIMA WHICH CAPTURED THE SHORT WAVES IN SASKATCHEWAN WELL. ETA 2M DEWPOINTS WERE VERY GOOD AND THE SURFACE PRESSURE PATTERN WAS VERY CLOSE TO REALITY. ETA FORECASTS THE LEADING POTENTIAL VORTICITY MAXIMA TO SHEAR OUT DURING THE DAY AS IT PROGRESSES TO THE SOUTHEAST. THE SECOND MAXIMA MAINTAINS ITS STRENGTH AND REACHES CENTRAL MINNESOTA BY 10/06Z...AND CENTRAL WISCONSIN BY 10/12Z. AS SURFACE SYSTEM MOVES TO THE EAST TODAY...WARM FRONT SHOULD BE NEAR A MSP-LSE-DBQ LINE BY 10/00Z. ETA FORECAST 2M DEWPOINTS TO INCREASE ACROSS THE FORECAST AREA AS THE WARM FRONT SWEEPS TO THE EAST...AND INSTABILITY INCREASES BETWEEN 09/18Z AND 10/06Z. CAPE VALUES INCREASING TO 2000 TO 4000 J/KG BY THIS EVENING. MODEL SOUNDING SHOWED FAIRLY SIGNIFICANT SHEAR FOR THIS AFTERNOON INTO TONIGHT ACROSS THE FORECAST AREA. GOOD SYNOPTIC SCALE FORCING CAN BE SEEN IN Q-VECTOR CONVERGENCE IN 850 TO 700 MB LAYER...STRONG WARM AIR ADVECTION AT 850 MB... MODERATE TO STRONG ISENTROPIC LIFT IN 305 TO 310 K LAYER FROM 18Z TO 10/06Z. ALL THE INGREDIENTS SEEM TO BE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EVENT LATE THIS AFTERNOON INTO TONIGHT FOR THE FORECAST AREA. SPCS MODERATE RISK FOR THE AREA LOOKS VERY REASONABLE. THERE MAY BE A PERIOD OF CONVECTION MOVING THROUGH THIS MORNING AS THE CURRENT STORMS MOVE TO THE SOUTHEAST ALONG THE WARM FRONT AND EVENTUALLY INTO SOUTHEAST MINNESOTA. THUNDERSTORMS SHOULD REDEVELOP LATER THIS AFTERNOON ...PROBABLY GOING SEVERE WITH LARGE HAIL AND STRONG WINDS A GOOD BET...WITH EVEN THE POSSIBILITY OF ISOLATED TORNADOS. .LSE...NONE. NELSON
In the hours before
Special weather statement, Aug 9, 11:45 AM CDT, 1 hour 38 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT MON AUG 9 1999 ...A MODERATE RISK FOR SEVERE WEATHER ACROSS MUCH OF THE AREA LATER THIS AFTERNOON AND THIS EVENING... THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE WEATHER ALONG AND NORTH OF AN AUSTIN MINNESOTA...TO DECORAH IOWA...TO RICHLAND CENTER WISCONSIN LINE. SOUTH OF THIS LINE THERE IS A SLIGHT RISK FOR SEVERE WEATHER...IN NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. LATE THIS MORNING A COLD FRONT WAS LOCATED IN THE EASTERN DAKOTAS... WHILE A WARM FRONT STRETCHED FROM NEAR SIOUX FALLS SD TO NEAR WATERLOO IOWA. THE WARM FRONT IS EXPECTED TO LIFT NORTH THIS AFTERNOON...WITH A MOIST AND UNSTABLE AIRMASS SPREADING ACROSS THE AREA. THE COLD FRONT WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING...AND ACROSS WISCONSIN TONIGHT. AS THE COLD FRONT SLICES INTO THE UNSTABLE AIRMASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THIS AFTERNOON...THEN PUSH EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE LOWER AND MIDDLE LEVEL WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR ORGANIZED STORMS AND SUPERCELLS. THE SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS A GOOD BET LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES ON THIS THREAT FOR SEVERE WEATHER. RRS
Special weather statement, Aug 9, 11:45 AM CDT, 1 hour 38 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT MON AUG 9 1999 ...A MODERATE RISK FOR SEVERE WEATHER ACROSS MUCH OF THE AREA LATER THIS AFTERNOON AND THIS EVENING... THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE WEATHER ALONG AND NORTH OF AN AUSTIN MINNESOTA...TO DECORAH IOWA...TO RICHLAND CENTER WISCONSIN LINE. SOUTH OF THIS LINE THERE IS A SLIGHT RISK FOR SEVERE WEATHER...IN NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. LATE THIS MORNING A COLD FRONT WAS LOCATED IN THE EASTERN DAKOTAS... WHILE A WARM FRONT STRETCHED FROM NEAR SIOUX FALLS SD TO NEAR WATERLOO IOWA. THE WARM FRONT IS EXPECTED TO LIFT NORTH THIS AFTERNOON...WITH A MOIST AND UNSTABLE AIRMASS SPREADING ACROSS THE AREA. THE COLD FRONT WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING...AND ACROSS WISCONSIN TONIGHT. AS THE COLD FRONT SLICES INTO THE UNSTABLE AIRMASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THIS AFTERNOON...THEN PUSH EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE LOWER AND MIDDLE LEVEL WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR ORGANIZED STORMS AND SUPERCELLS. THE SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS A GOOD BET LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES ON THIS THREAT FOR SEVERE WEATHER. RRS
Special weather statement, Aug 9, 12:15 PM CDT, 1 hour 8 minutes before
IAZ131-067-037-089-091800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT MON AUG 9 1999 ...THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA... AT 1210 PM...DOPPLER RADAR IN LA CROSSE WAS INDICATING SCATTERED THUNDERSTORMS MOVING INTO NORTHEAST IOWA FROM SOUTHCENTRAL MINNESOTA AND NORTHCENTRAL IOWA. THESE STORMS CONTINUE TO PRODUCE HEAVY RAIN AND LIGHTNING...AND ISOLATED REPORTS OF DIME-SIZED HAIL. THE MASON CITY AIRPORT RECEIVED ONE-HALF INCH DIAMETER HAIL AND CLEAR LAKE HAD NICKEL-SIZED HAIL. AT 1213 PM...DOPPLER RADAR INDICATED THIS PARTICULAR STORM WAS WEAKENING AS IT MOVED TOWARD FLOYD COUNTY. THE THUNDERSTORMS ARE MOVING SOUTHEAST AT 40 MPH AND WILL MOVE THROUGH THE AREA BY 130 PM. THE NATIONAL WEATHER SERVICE IN LA CROSSE IS MONITORING THE THUNDERSTORMS AND WILL ISSUE FURTHER UPDATES AS NEEDED. TAKE PRECAUTIONS NOW FOR THESE THUNDERSTORMS AND STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR UPDATES. DB
Special weather statement, Aug 9, 12:15 PM CDT, 1 hour 8 minutes before
IAZ131-067-037-089-091800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT MON AUG 9 1999 ...THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA... AT 1210 PM...DOPPLER RADAR IN LA CROSSE WAS INDICATING SCATTERED THUNDERSTORMS MOVING INTO NORTHEAST IOWA FROM SOUTHCENTRAL MINNESOTA AND NORTHCENTRAL IOWA. THESE STORMS CONTINUE TO PRODUCE HEAVY RAIN AND LIGHTNING...AND ISOLATED REPORTS OF DIME-SIZED HAIL. THE MASON CITY AIRPORT RECEIVED ONE-HALF INCH DIAMETER HAIL AND CLEAR LAKE HAD NICKEL-SIZED HAIL. AT 1213 PM...DOPPLER RADAR INDICATED THIS PARTICULAR STORM WAS WEAKENING AS IT MOVED TOWARD FLOYD COUNTY. THE THUNDERSTORMS ARE MOVING SOUTHEAST AT 40 MPH AND WILL MOVE THROUGH THE AREA BY 130 PM. THE NATIONAL WEATHER SERVICE IN LA CROSSE IS MONITORING THE THUNDERSTORMS AND WILL ISSUE FURTHER UPDATES AS NEEDED. TAKE PRECAUTIONS NOW FOR THESE THUNDERSTORMS AND STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR UPDATES. DB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:39 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 61 min |
| Aug 9, 2:36 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.